[Skip to Content]
[Skip to Content Landing]
Article
November 1987

Atopic Dermatitis Exacerbated by Inhalant Allergens

Author Affiliations

Department of Dermatology Medical University of South Carolina 171 Ashley Ave Charleston, SC 29425

Arch Dermatol. 1987;123(11):1437-1438. doi:10.1001/archderm.1987.01660350031010
Abstract

To the Editor.—  Although the very definition of atopic dermatitis (AD) associates it with a personal or family history of allergic disease, an immunologic mechanism for the disease remains poorly defined. Patients with AD may have elevated serum IgE levels and positive immediate skin test reactions to numerous environmental allergens,1 thus suggesting that reaginic antibodies might play a role in the pathogenesis of this disease. Reports of specific allergens causing a flare of the disease were common in the past, but are rare in the recent literature. We describe a patient with AD whose disease appeared to be greatly aggravated by inhalant allergens.

Report of a Case.—  A 17-year-old girl with a family history of allergic disease and a personal history of severe contact allergy to poison ivy experienced an urticarial eruption on exposure to the fumes of a commercial cleanser. Reexposure in an enclosed area resulted in acute

First Page Preview View Large
First page PDF preview
First page PDF preview
×